A Caltech Library Service

Existence of exponentially small separatrix splittings and homoclinic connections between whiskered tori in weakly hyperbolic near-integrable Hamiltonian systems

Rudnev, Michael and Wiggins, Stephen (1998) Existence of exponentially small separatrix splittings and homoclinic connections between whiskered tori in weakly hyperbolic near-integrable Hamiltonian systems. Physica D, 114 (1-2). pp. 3-80. ISSN 0167-2789.

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item:


In this paper we study a generalization of Arnold's original example in which he discussed the existence of a mechanism for instability caused by the splitting of the homoclinic manifolds of the weakly hyperbolic tori, that has subsequently been referred to as “Arnold diffusion” in case when the number of degrees of freedom n ≥ 3. Namely, we consider a widely studied model of a pendulum weakly coupled with n − 1 rotors with the degeneracies in the unperturbed Hamiltonian, corresponding to different timescales, existing in the problem. Using an alloy of the iterative and direct methods developed within the last years we give exponentially small upper bounds for the splitting measure of transversality for the case of an even, analytic perturbation, thus improving the estimate of Gallavotti (1994), which he calls quasiflat, and generalizing the analogous recent estimate of Delshams et al. (1996) for the rapidly quasiperiodically forced pendulum to a much larger class of Hamiltonian systems. In particular, the exponentially small upper bound for the transversality measure of the splitting applies when the Hamiltonian has extra degeneracies, namely when the frequencies on a torus become near-resonant. In fact, we show that in such a case the quantity in question becomes smaller, which is the incarnation of the general fact that resonant regions in the action space are more stable in the sense that they have larger Nekhoroshev exponent. Nekhoroshev exponent. Nevertheless, we emphasize that getting uniform estimates for an arbitrary n ≥ 3 is very hard unless one makes some additional assumptions on the approximation properties of the frequency vector. Although recent developments show that the first order of canonical perturbation theory, given by Melnikov integrals, generally cannot be accepted as the leading-order answer for the splitting distance for the case of more than two degrees of freedom, including the rapidly quasiperiodically forced pendulum problem, we suggest an analytic perturbation, the majority of whose Fourier components are strictly nondashzero, for which Melnikov integrals can be vindicated as the leading-order approximation for the components of the splitting distance in different directions if the frequencies on the invariant tori satisfy certain arithmetic conditions. This allows us to bound the splitting distance from below. Furthermore, having such a perturbation, for the case of three degrees of freedom, we use a simple number-theoretical argument to find the asymptotics of the Fourier series with exponentially small coefficients involved. This enables us to compute the numerous homoclinic orbits for the whiskered tori of asymptotically full measure, and by proving the domineering contribution of the first order of perturbation theory for the transversality measure, to suggest a leading-order answer for this quantity, which implies the existence of an infinite number of heteroclinic connections between tori with close diophantine frequencies. We elucidate the numerous arithmetic issues that obstruct getting a compact leading-order approximation for the splitting size, most of which can be overcome in the case of three degrees of freedom, as our example shows. These obstacles can be also possibly avoided in the same fashion for an arbitrary n ≥ 3 if one treats the case when the frequencies of the rotors are near a resonance of multiplicity n − 3 or n − 2.

Item Type:Article
Related URLs:
URLURL TypeDescription
Additional Information:© 1998 Published by Elsevier. Received 20 May 1996, Revised 12 June 1997, Accepted 1 July 1997, Available online 23 June 1998. This research was partially supported by NSF Grant DMS-9704759.
Funding AgencyGrant Number
Subject Keywords:Exponentially small splitting of separatrices; A priori stable systems; Melnikov's method; Arnold's diffusion; KAM theory; Nekoroshev theorem
Issue or Number:1-2
Record Number:CaltechAUTHORS:20200310-145803830
Persistent URL:
Official Citation:Michael Rudnev, Stephen Wiggins, Existence of exponentially small separatrix splittings and homoclinic connections between whiskered tori in weakly hyperbolic near-integrable Hamiltonian systems, Physica D: Nonlinear Phenomena, Volume 114, Issues 1–2, 1998, Pages 3-80, ISSN 0167-2789,
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:101840
Deposited By: George Porter
Deposited On:10 Mar 2020 22:26
Last Modified:10 Mar 2020 22:54

Repository Staff Only: item control page